A Spectral Gap Precludes Low-Dimensional Embeddings

Author Assaf Naor

Thumbnail PDF


  • Filesize: 491 kB
  • 16 pages

Document Identifiers

Author Details

Assaf Naor

Cite AsGet BibTex

Assaf Naor. A Spectral Gap Precludes Low-Dimensional Embeddings. In 33rd International Symposium on Computational Geometry (SoCG 2017). Leibniz International Proceedings in Informatics (LIPIcs), Volume 77, pp. 50:1-50:16, Schloss Dagstuhl – Leibniz-Zentrum für Informatik (2017)


We prove that if an n-vertex O(1)-expander embeds with average distortion D into a finite dimensional normed space X, then necessarily the dimension of X is at least n^{c/D} for some universal constant c>0. This is sharp up to the value of the constant c, and it improves over the previously best-known estimate dim(X)> c(log n)^2/D^2 of Linial, London and Rabinovich, strengthens a theorem of Matousek, and answers a question of Andoni, Nikolov, Razenshteyn and Waingarten.
  • Metric embeddings
  • dimensionality reduction
  • expander graphs
  • nonlinear spectral gaps
  • nearest neighbor search
  • complex interpolation
  • Markov type.


  • Access Statistics
  • Total Accesses (updated on a weekly basis)
    PDF Downloads


  1. Noga Alon, Peter Frankl, and Vojtech Rödl. Geometrical realization of set systems and probabilistic communication complexity. In 26th Annual Symposium on Foundations of Computer Science, pages 277-280, 1985. URL: http://dx.doi.org/10.1109/SFCS.1985.30.
  2. Noga Alon and Yuval Roichman. Random Cayley graphs and expanders. Random Structures Algorithms, 5(2):271-284, 1994. URL: http://dx.doi.org/10.1002/rsa.3240050203.
  3. A. Andoni, A. Nikolov, I. Razenshteyn, and E. Waingarten. Approximate near neighbors for general symmetric norms. To appear in STOC 2017. Preprint, available at https://arxiv.org/pdf/1611.06222, 2016.
  4. Juan Arias-de Reyna and Luis Rodríguez-Piazza. Finite metric spaces needing high dimension for Lipschitz embeddings in Banach spaces. Israel J. Math., 79(1):103-111, 1992. URL: http://dx.doi.org/10.1007/BF02764804.
  5. K. Ball. Markov chains, Riesz transforms and Lipschitz maps. Geom. Funct. Anal., 2(2):137-172, 1992. URL: http://dx.doi.org/10.1007/BF01896971.
  6. Keith Ball. The Ribe programme. Astérisque, (352):Exp. No. 1047, viii, 147-159, 2013. Séminaire Bourbaki. Vol. 2011/2012. Exposés 1043-1058. Google Scholar
  7. Keith Ball, Eric A. Carlen, and Elliott H. Lieb. Sharp uniform convexity and smoothness inequalities for trace norms. Invent. Math., 115(3):463-482, 1994. URL: http://dx.doi.org/10.1007/BF01231769.
  8. Yair Bartal, Nathan Linial, Manor Mendel, and Assaf Naor. On metric Ramsey-type phenomena. Ann. of Math. (2), 162(2):643-709, 2005. URL: http://dx.doi.org/10.4007/annals.2005.162.643.
  9. S. Bates, W. B. Johnson, J. Lindenstrauss, D. Preiss, and G. Schechtman. Affine approximation of Lipschitz functions and nonlinear quotients. Geom. Funct. Anal., 9(6):1092-1127, 1999. URL: http://dx.doi.org/10.1007/s000390050108.
  10. Jöran Bergh and Jörgen Löfström. Interpolation spaces. An introduction. Springer-Verlag, Berlin-New York, 1976. Grundlehren der Mathematischen Wissenschaften, No. 223. Google Scholar
  11. J. Bourgain. On Lipschitz embedding of finite metric spaces in Hilbert space. Israel J. Math., 52(1-2):46-52, 1985. URL: http://dx.doi.org/10.1007/BF02776078.
  12. J. Bourgain. The metrical interpretation of superreflexivity in Banach spaces. Israel J. Math., 56(2):222-230, 1986. URL: http://dx.doi.org/10.1007/BF02766125.
  13. A.-P. Calderón. Intermediate spaces and interpolation, the complex method. Studia Math., 24:113-190, 1964. Google Scholar
  14. Michael Cwikel and Shlomo Reisner. Interpolation of uniformly convex Banach spaces. Proc. Amer. Math. Soc., 84(4):555-559, 1982. URL: http://dx.doi.org/10.2307/2044034.
  15. T. Figiel. On the moduli of convexity and smoothness. Studia Math., 56(2):121-155, 1976. Google Scholar
  16. Tadeusz Figiel and Gilles Pisier. Séries aléatoires dans les espaces uniformément convexes ou uniformément lisses. C. R. Acad. Sci. Paris Sér. A, 279:611-614, 1974. Google Scholar
  17. M. Fréchet. Sur quelques points du calcul fonctionnel. Rend. Circ. Mat. Palermo, 22:1-74, 1906. URL: http://dx.doi.org/10.1007/BF03018603.
  18. Shlomo Hoory, Nathan Linial, and Avi Wigderson. Expander graphs and their applications. Bull. Amer. Math. Soc. (N.S.), 43(4):439-561 (electronic), 2006. URL: http://dx.doi.org/10.1090/S0273-0979-06-01126-8.
  19. Fritz John. Extremum problems with inequalities as subsidiary conditions. In Studies and Essays Presented to R. Courant on his 60th Birthday, January 8, 1948, pages 187-204. Interscience Publishers, Inc., New York, N. Y., 1948. Google Scholar
  20. William B. Johnson and Joram Lindenstrauss. Extensions of Lipschitz mappings into a Hilbert space. In Conference in modern analysis and probability (New Haven, Conn., 1982), volume 26 of Contemp. Math., pages 189-206. Amer. Math. Soc., Providence, RI, 1984. URL: http://dx.doi.org/10.1090/conm/026/737400.
  21. William B. Johnson, Joram Lindenstrauss, and Gideon Schechtman. On Lipschitz embedding of finite metric spaces in low-dimensional normed spaces. In Geometrical aspects of functional analysis (1985/86), volume 1267 of Lecture Notes in Math., pages 177-184. Springer, Berlin, 1987. URL: http://dx.doi.org/10.1007/BFb0078145.
  22. Nigel J. Kalton. The nonlinear geometry of Banach spaces. Rev. Mat. Complut., 21(1):7-60, 2008. URL: http://dx.doi.org/10.5209/rev_REMA.2008.v21.n1.16426.
  23. Subhash Khot and Assaf Naor. Nonembeddability theorems via Fourier analysis. Math. Ann., 334(4):821-852, 2006. URL: http://dx.doi.org/10.1007/s00208-005-0745-0.
  24. R. Krauthgamer, J. R. Lee, M. Mendel, and A. Naor. Measured descent: a new embedding method for finite metrics. Geom. Funct. Anal., 15(4):839-858, 2005. URL: http://dx.doi.org/10.1007/s00039-005-0527-6.
  25. James R. Lee, Manor Mendel, and Assaf Naor. Metric structures in L₁: dimension, snowflakes, and average distortion. European J. Combin., 26(8):1180-1190, 2005. URL: http://dx.doi.org/10.1016/j.ejc.2004.07.002.
  26. J. R. Lee and A. Naor. Embedding the diamond graph in L_p and dimension reduction in L₁. Geom. Funct. Anal., 14(4):745-747, 2004. URL: http://dx.doi.org/10.1007/s00039-004-0473-8.
  27. Joram Lindenstrauss and Lior Tzafriri. Classical Banach spaces. II, volume 97 of Ergebnisse der Mathematik und ihrer Grenzgebiete [Results in Mathematics and Related Areas]. Springer-Verlag, Berlin-New York, 1979. Function spaces. Google Scholar
  28. Nathan Linial, Eran London, and Yuri Rabinovich. The geometry of graphs and some of its algorithmic applications. Combinatorica, 15(2):215-245, 1995. URL: http://dx.doi.org/10.1007/BF01200757.
  29. Jiří Matoušek. Note on bi-Lipschitz embeddings into normed spaces. Comment. Math. Univ. Carolin., 33(1):51-55, 1992. Google Scholar
  30. Jiří Matoušek. On the distortion required for embedding finite metric spaces into normed spaces. Israel J. Math., 93:333-344, 1996. URL: http://dx.doi.org/10.1007/BF02761110.
  31. Jiří Matoušek. On embedding expanders into l_p spaces. Israel J. Math., 102:189-197, 1997. URL: http://dx.doi.org/10.1007/BF02773799.
  32. Jiří Matoušek. Lectures on discrete geometry, volume 212 of Graduate Texts in Mathematics. Springer-Verlag, New York, 2002. URL: http://dx.doi.org/10.1007/978-1-4613-0039-7.
  33. Manor Mendel and Assaf Naor. Markov convexity and local rigidity of distorted metrics. J. Eur. Math. Soc. (JEMS), 15(1):287-337, 2013. URL: http://dx.doi.org/10.4171/JEMS/362.
  34. Manor Mendel and Assaf Naor. Spectral calculus and Lipschitz extension for barycentric metric spaces. Anal. Geom. Metr. Spaces, 1:163-199, 2013. URL: http://dx.doi.org/10.2478/agms-2013-0003.
  35. Manor Mendel and Assaf Naor. Nonlinear spectral calculus and super-expanders. Publ. Math. Inst. Hautes Études Sci., 119:1-95, 2014. URL: http://dx.doi.org/10.1007/s10240-013-0053-2.
  36. Manor Mendel and Assaf Naor. Expanders with respect to Hadamard spaces and random graphs. Duke Math. J., 164(8):1471-1548, 2015. URL: http://dx.doi.org/10.1215/00127094-3119525.
  37. J. Milnor. On the Betti numbers of real varieties. Proc. Amer. Math. Soc., 15:275-280, 1964. Google Scholar
  38. Assaf Naor. An introduction to the Ribe program. Jpn. J. Math., 7(2):167-233, 2012. URL: http://dx.doi.org/10.1007/s11537-012-1222-7.
  39. Assaf Naor. On the Banach-space-valued Azuma inequality and small-set isoperimetry of Alon-Roichman graphs. Combin. Probab. Comput., 21(4):623-634, 2012. URL: http://dx.doi.org/10.1017/S0963548311000757.
  40. Assaf Naor. Comparison of metric spectral gaps. Anal. Geom. Metr. Spaces, 2:1-52, 2014. URL: http://dx.doi.org/10.2478/agms-2014-0001.
  41. Assaf Naor, Yuval Peres, Oded Schramm, and Scott Sheffield. Markov chains in smooth Banach spaces and Gromov-hyperbolic metric spaces. Duke Math. J., 134(1):165-197, 2006. URL: http://dx.doi.org/10.1215/S0012-7094-06-13415-4.
  42. Assaf Naor and Lior Silberman. Poincaré inequalities, embeddings, and wild groups. Compos. Math., 147(5):1546-1572, 2011. URL: http://dx.doi.org/10.1112/S0010437X11005343.
  43. Ilan Newman and Yuri Rabinovich. Hard metrics from Cayley graphs of abelian groups. Theory Comput., 5:125-134, 2009. URL: http://dx.doi.org/10.4086/toc.2009.v005a006.
  44. Mikhail I. Ostrovskii. Metric embeddings. Bilipschitz and coarse embeddings into Banach spaces, volume 49 of De Gruyter Studies in Mathematics. De Gruyter, Berlin, 2013. URL: http://dx.doi.org/10.1515/9783110264012.
  45. Gilles Pisier. Complex interpolation between Hilbert, Banach and operator spaces. Mem. Amer. Math. Soc., 208(978):vi+78, 2010. URL: http://dx.doi.org/10.1090/S0065-9266-10-00601-0.
  46. Yuri Rabinovich. On average distortion of embedding metrics into the line. Discrete Comput. Geom., 39(4):720-733, 2008. URL: http://dx.doi.org/10.1007/s00454-007-9047-5.
  47. M. Ribe. On uniformly homeomorphic normed spaces. Ark. Mat., 14(2):237-244, 1976. Google Scholar
  48. Marcel Riesz. Sur les maxima des formes bilinéaires et sur les fonctionnelles linéaires. Acta Math., 49(3-4):465-497, 1927. URL: http://dx.doi.org/10.1007/BF02564121.
  49. Elias M. Stein. Interpolation of linear operators. Trans. Amer. Math. Soc., 83:482-492, 1956. Google Scholar
  50. René Thom. Sur l'homologie des variétés algébriques réelles. In Differential and Combinatorial Topology (A Symposium in Honor of Marston Morse), pages 255-265. Princeton Univ. Press, Princeton, N.J., 1965. Google Scholar
  51. G. O. Thorin. Convexity theorems generalizing those of M. Riesz and Hadamard with some applications. Comm. Sem. Math. Univ. Lund [Medd. Lunds Univ. Mat. Sem.], 9:1-58, 1948. Google Scholar